Nebraska, 2025

Winter Storm in Nebraska, February 11 to 12, 2025

February 11 to 12, 2025 · NWS OAX · 7 events in 7 counties and zones

A shortwave trough moving across the central and southern Plains provided the necessary forcing for ascent, resulting in a round of snowfall over southeast Nebraska and southwest Iowa. Light snow began during the afternoon of Tuesday, February 11, as strong height falls and frontogenetical forcing developed.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A shortwave trough moving across the central and southern Plains provided the necessary forcing for ascent, resulting in a round of snowfall over southeast Nebraska and southwest Iowa. Light snow began during the afternoon of Tuesday, February 11, as strong height falls and frontogenetical forcing developed. As dry low-level air gradually became saturated, snowfall rates increased into the evening and overnight hours. Rates reached 0.5 to 1 inch per hour in parts of extreme southeast Nebraska and southwest Iowa before tapering off by the afternoon of Wednesday, February 12. The heaviest snowfall occurred in a narrow band, with totals ranging from 5 to 6.3 inches across extreme southeast Nebraska and southeast Iowa, gradually decreasing to the north of the band.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 11, 5:29 PM CST, 31 minutes earlier. Its key messages:

  • The Winter Storm Warning has been extended north to include the I-80 corridor, including the Omaha and Lincoln metro areas. The Winter Weather Advisory now includes Knox and Cedar Counties. Both are in effect from 6 PM to 6 PM Wednesday.
  • The chances for 4+" and 6+" storm-total snow in the Winter Storm Warning area are 70-90% and 40-70%, respectively. Peak snow rates of 0.5-1"/hour are expected from 3 AM through 9 AM Wednesday, making the Wednesday morning commute difficult for many.
  • Snow consistency will be powdery and easy to move, but some areas of blowing snow could develop Wednesday afternoon as north winds increase with gusts of 20-25 mph.
  • Air temperatures fall below zero Wednesday night into Thursday morning with minimum wind chills of -15 to -25 forecast north of I-80.
  • There is another chance (40-60%) for snow Friday into Saturday.
Area forecast discussion, Feb 11, 5:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
529 PM CST Tue Feb 11 2025

.KEY MESSAGES...

- The Winter Storm Warning has been extended north to include
  the I-80 corridor, including the Omaha and Lincoln metro
  areas. The Winter Weather Advisory now includes Knox and Cedar
  Counties. Both are in effect from 6 PM to 6 PM Wednesday.

- The chances for 4+" and 6+" storm-total snow in the Winter
  Storm Warning area are 70-90% and 40-70%, respectively. Peak
  snow rates of 0.5-1"/hour are expected from 3 AM through 9 AM
  Wednesday, making the Wednesday morning commute difficult for
  many.

- Snow consistency will be powdery and easy to move, but some
  areas of blowing snow could develop Wednesday afternoon as
  north winds increase with gusts of 20-25 mph.

- Air temperatures fall below zero Wednesday night into Thursday
  morning with minimum wind chills of -15 to -25 forecast north
  of I-80.

- There is another chance (40-60%) for snow Friday into
  Saturday.

&&

.DISCUSSION...
Issued at 343 PM CST Tue Feb 11 2025

     Tonight into Wednesday night...

A shortwave trough currently amplifying across the Great Basin
into lower CO Valley is forecast to progress through the
Rockies tonight, and into the central and southern Plains on
Wednesday. In the low levels, a surface high centered over
eastern SD as of early afternoon will weaken tonight into
Wednesday in response the height (and resultant pressure) falls
occurring over the central Plains, ahead of the migratory
midlevel system.

Dry low-level air originating from the SD surface high is
gradually being saturated from the top down this afternoon
within a broad 850-700-mb warm advection regime with light snow
or flurries being reported at a few locations in the area. Snow
coverage and intensity is expected to increase from west to east
across the area after 8 or 9 PM with peak snowfall rates of
0.5-1"/hr forecast from 3 AM through 9 AM when the strongest
height falls and frontogenetical forcing are occurring. The snow
is expected to taper off from west to east on Wednesday
afternoon.

The 12z models have trended north with the higher QPF for this
event, and the resultant snow totals have, likewise increased
slightly. It's important to note that with the expected high
SLRs of 19-20:1, any increase in QPF will amplify the storm-
total snowfall. The current forecast indicates the chance for
4+" and 6+" storm-total snow in the Winter Storm Warning area is
70-90% and 40-70%, respectively. Speaking of SLRs, snow
consistency will be on the powdery side, so as winds increase
Wednesday afternoon (e.g., gusts of 20-25 mph), there could be
some blowing snow in areas that receive more than an inch or
two.

Given the above considerations (i.e., peak snow rates during the
Wednesday morning commute and slightly higher snow totals), the
Winter Storm Warning has been expanded north to include the
I-80 corridor, including the Omaha and Lincoln metro areas.
Also, Knox and Cedar counties have been included in the Winter
Weather Advisory.

In regard to temperatures, it will be cold. Lows tonight will be
in the single digits at most locations with highs in the teens
Wednesday. Clearing skies and the fresh snow cover will allow
Wednesday night lows to fall below zero at most locations with
minimum wind chills of -15 to -25 forecast north of I-80
Wednesday night into Thursday morning.

     Thursday through the Weekend...

The 12z global models indicate an increasingly zonal midlevel
flow regime developing across the central U.S. late in the
workweek, which in turn will lead to a warming trend across the
region. Highs in the teens and 20s Thursday are forecast
increase into the 30s by Friday as winds strengthen from the
south with gusts of 25-30 mph.

Another midlevel trough is expected to amplify over the central
U.S. this weekend, supporting increasing snow chances (peak PoPs
of 40-60% late Friday into Saturday), and allowing for another
surge of Arctic air to overspread the mid MO Valley. Potential
snowfall amounts remain uncertain at this time, though WPC has
highlighted much of the area in a 10-30% chance of 3" or more in
the 6 AM Saturday to 6 AM Sunday timeframe.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 517 PM CST Tue Feb 11 2025

Light snow is beginning to creep across central Nebraska into
parts of eastern Nebraska. Occasional snow showers could reach
the ground at KOFK and KLNK, before snow overspreads the
forecast area around 03Z tonight. Heaviest snow will begin
around 09-12Z and continue through 18Z, with visibilities
dropping to 1SM or less at times. Snow will taper off from west
to east through the afternoon Wednesday. Winds during the
heaviest snowfall will range from 09-12kts, but are expected to
increase to 12 kts with occasional gusts to 20kts Wednesday
afternoon and evening, potentially leading to some blowing and
drifting of the light fluffy snow.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Wednesday for NEZ011-
     012-015>018-030>034-042>045-050-051-065.
     Winter Storm Warning until 6 PM CST Wednesday for NEZ052-053-
     066>068-078-088>093.
IA...Winter Weather Advisory until 6 PM CST Wednesday for IAZ043-
     055-056.
     Winter Storm Warning until 6 PM CST Wednesday for IAZ069-079-
     080-090-091.

&&

DISCUSSION...Mead
AVIATION...KG
Hazardous weather outlook, Feb 11, 3:54 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
354 PM CST Tue Feb 11 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
354 PM CST Tue Feb 11 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Widespread snow will result in travel impacts overnight through
Wednesday, especially for locations along and south of I-80 where
there is a 70-90% chance of at least four-inch accumulations. The
highest snow rates are expected to occur during the Wednesday
morning commute, making it difficult for many.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Very cold temperatures are expected Wednesday night into Thurday
morning with wind chills of -15 to -25 forecast north of I-80.

There is a 40-60% chance for measurable snow Friday night into
Saturday, but confidence in amounts is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service in Omaha.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Richardson

When
February 11, 6:00 PM CST to February 12, 6:00 PM CST
Where
Richardson forecast zone
Reported by
CoCoRaHS
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

The office received snowfall reports of 4.5 to 5.5 across the county from both CoCoRaHS and public. The heaviest snowfall was estimated around the northern edge of the county.

Winter Storm, Pawnee

When
February 11, 6:00 PM CST to February 12, 6:00 PM CST
Where
Pawnee forecast zone
Reported by
Trained Spotter
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

The office received snowfall reports of 5.5 to 6.1 across the county from both Trained Spotters and the Public. The heaviest snowfall was estimated around the northern edge of the county.

Winter Storm, Nemaha

When
February 11, 6:00 PM CST to February 12, 6:00 PM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

The office received snowfall reports of 5.7 to 6.3 across the county from both a CO-OP Observer and the public. The heaviest snowfall was estimated across the center of the county.

Winter Storm, Johnson

When
February 11, 6:00 PM CST to February 12, 6:00 PM CST
Where
Johnson forecast zone
Reported by
Emergency Manager
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

The office received snowfall reports of 5.5 to 7.0 across the county from Emergency Management, Trained Spotters and the public. The heaviest snowfall was estimated across the eastern portion of the county.

Winter Storm, Gage

When
February 11, 6:00 PM CST to February 12, 6:00 PM CST
Where
Gage forecast zone
Reported by
Public
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

The office received snowfall reports of 5 in the county from the public. The heaviest snowfall was estimated across the eastern portion of the county.

Winter Storm, Jefferson

When
February 11, 6:00 PM CST to February 12, 11:52 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

The office received multiple snowfall reports of 5 across the county from the public. The heaviest snowfall was estimated across the southeastern portion of the county.

Winter Storm, Otoe

When
February 11, 6:00 PM CST to February 12, 6:00 PM CST
Where
Otoe forecast zone
Reported by
Public
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

The office received multiple snowfall reports of 5 across the county from the public with estimated totals of 6 given a 6.3 reports just across the south-central county line. The heaviest snowfall was estimated across the southern portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242438, 1242440, 1242443, 1242444, 1242446, 1242447, 1242449.